I’m a first time poster and really glad I found this great forum to get first hand information on dealing with my husband’s kidney failure.
He has been on PD since last spring (May 05) and has been having regular bouts of vomitting and a very small appetite. Has anyone experienced this and what was the cause and cure, if any? We’ve spoken to his nephrologist and PD nurse, and they said it may be from the phosphate binders he’s taking, so he changed from Renagel to Phoslo recently, but with not much luck. Any shared experiences would be appreciated. Thank you.
Poor dialysis adequacy can cause the same symptoms that people have prior to starting treatment – nausea, vomiting, weakness, tiredness, poor appetite and weight loss, sleep problems. When someone’s kidneys fail, they still have some natural kidney function (called residual kidney function). The natural kidney function that a patient has may decrease over time. Guidelines suggest that dialysis clinics do a peritoneal equilibration test in the first month of dialysis to help the doctor know whether the patient will do best on CAPD or the cycler. Other tests that a clinic can do include the lab tests for Kt/V and creatinine clearance. You can read about dialysis adequacy, including PD adequacy, and tests of dialysis adequacy at http://www.kidneyschool.org in Module 10. If his symptoms continue in spite of changing his phosphate binder and if it’s been a while since his adequacy was tested, I’d suggest that you ask the clinic to test his dialysis adequacy.
Peritonitis can cause vomiting, but people also have fever, abdominal pain and tightness, and drain bags are usually cloudy. Constipation may cause nausea and a sense of fullness limiting someone’s appetite. Tell your husband’s doctor if he’s not having normal bowel movements or if he has any of the symptoms of peritonitis.
If his symptoms continue, your husband may want to talk with a doctor who specializes in GI problems (gastroenterologist). Many GI problems cause nausea, vomiting, and appetite changes and treatment success depends on an accurate diagnosis.
Do not let this go on for a long time since vomiting and poor appetite can both lead to malnutrition which has been linked to higher risk of infection and increased hospitalizations.
My mother was just hospitalized for peritonits. But for months prior to that she had problems with her Phoslo and Renagel and was even taking a combination of both. Loss of appitite and nausea plauge my mother everyday. She feels full all the time so she doesnt eat. Cramping and constipation were a huge problem and now her doctors feel it might be linked to why she is in the hospital. I know that my moms doctor prescribed her a protein drink for renal patients when she couldnt stand to eat. Thats one option. Its a cycle that needs to get balanced out . I think that if you talk to the doctors and a nutritionist you can find a solution!
Welcome to Home Dialysis Central, Kichan!
Nausea can also be from a food allergy (and these can arise at any time) or a side effect of many medications–anything from statins to painkillers. So, it might be worth looking at whether your husband also started on any new drugs at about the time that his symptoms began. Nausea isn’t necessarily something that sticks around on it’s own–you need continued exposure to whatever is causing it.
Sometimes it helps to take a really close look at symptoms to figure out what’s going on. So:
– Is he nauseous all the time, or is it worse at certain times of day?
– Does anything make his symptoms better or worse? (E.g., is it worse when he’s “full” and better when he’s “empty”?)
Just some thoughts…
If your mother has been taking a lot of phosphate binders (PhosLo and Renagel), they could be contributing to her constipation. Most people on dialysis take a stool softener to help reduce constipation from phosphate binders. Constipation can cause a full feeling and nausea and could make her PD not work as well. If her dialysis isn’t working well, that could be making her feel nauseated and have little appetite.
After 3 years with no episodes of peritonitis, does she know how she got it this time? Does she know if she has diverticulosis (pouches in the intestine or diverticulis (an infection of the pouches)? Diverticulitis causes cramping (usually lower left side), bloating, and can cause nausea. Sometimes an abscess forms and leaks pus into the peritoneum causing peritonitis. You might ask the doctor if she might have this.
I’d suggest that she talk with the dietitian about what she’s eating. She may want to keep a “food diary” for a while listing all the foods she ate for a week or two. The dietitian can look at that and help her figure out what has phosphorus so hopefully she can cut back on those foods and the amount of binders she has to take. She might also want to ask about how she can increase fiber in her diet. Many fiber-rich foods are limited on the dialysis diet but the dietitian may have tips she can share to help her avoid constipation in the future. Another benefit is that keeping her intestines cleaned out should make her dialysis fluid drain in and out better too.
thats funny you should bring this up because I was just talking about this with my father. Yes, my mother does take a lot of binders and a stool softner. Her problem is she doesnt eat correctly at all. She is a stubborn one! But I asked her nutritionist for a list of foods and she gave them to her. They now sit in a pile collecting dust. I am the only person who can report what she does or doesnt do because she thinks she is eating correctly and she is not. As of right now, her doctor in the hospital took her off the binders. She eats one day, gets a painkiller at night to sleep and the next day she is constipated again. Dont have to be a rocket scienist to figure out why she is still constipated.
they did do a cat scan on her and found a small blockage, I am now thinking that this blockage is why she got the peritonitis. But know one can confirm or deny that. My mother is very sterlie and scrubs up for 3 mins before she hooks up to her machine. It was weird that she got it, unitl I figured out that what she eats affects everything too.
I will stop rambling on now.
Beth, feel free to email me if you want to dicuss my moms situation further- firstname.lastname@example.org